Alert archive / Alaska / Red Flag Warnings in 2008
Red Flag Warning 5, NWS Anchorage, AK
NWS Anchorage, AK issued this red flag warning at May 11, 2008, 10:51 AM AKDT. It took effect at May 11, 2008, 3:51 PM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 10:51 AM AKDT (18:51 UTC)
- In effect from
- May 11, 2008, 3:51 PM AKDT
- Expired
- May 11, 2008, 10:09 PM AKDT
- In force
- 6 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK62 PAFC 112351 RFWALU RED FLAG WARNING NATIONAL WEATHER SERVICE ANCHORAGE AK 351 PM ADT SUN MAY 11 2008 AKZ151-120700- /X.NEW.PAFC.FW.W.0005.080511T2351Z-080512T0700Z/ KUSKOKWIM VALLEY- 351 PM ADT SUN MAY 11 2008 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM ADT THIS EVENING FOR STRONG WIND... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 11 PM ADT THIS EVENING FOR STRONG WIND. STRONG PRESSURE RISES TO THE SOUTHEAST COMBINED WITH A THERMAL TROUGH IN THE INTERIOR OF THE STATE IS BRINGING SOUTHEAST WINDS WITH GUSTS TO 25 MPH THROUGH THE KUSKOKWIM VALLEY. THESE WINDS HAVE ALSO DROPPED RH VALUES INTO THE 25 TO 30 PERCENT RANGE. THESE CONDITIONS ARE EXPECTED TO PERSIST UNTIL LATE THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC. $$
1 follow-up statement
000 WWAK62 PAFC 120609 RFWALU RED FLAG WARNING NATIONAL WEATHER SERVICE ANCHORAGE AK 1009 PM ADT SUN MAY 11 2008 AKZ151-120715- /X.CAN.PAFC.FW.W.0005.000000T0000Z-080512T0700Z/ KUSKOKWIM VALLEY- 1009 PM ADT SUN MAY 11 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES HAVE RECOVERED ABOVE 30% AND ARE EXPECTED TO CONTINUE TO INCREASE THROUGH THE EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 11, 9:00 AM AKDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 11, 9:00 AM AKDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 200 PM ADT SUN MAY 11 2008 .MODEL DISCUSSION...MODELS MSLP FIELDS WERE IN GOOD AGREEMENT... THOUGH MODELS SEEM TO BE MISSING THE COMPLEXITY OF LOW CENTERS SOUTH OF THE AK PEN THIS MORNING. MODELS ARE TENDING TO GO INITIALLY WITH A CONSOLIDATED CENTER...WHERE THE SATELLITE AND OBSERVATIONS CLEARLY SHOW A TRIPLE POINT SOUTH OF SAND POINT WITH A PARENT CENTER TO SW. TRIPLE POINT SHOULD ROTATE AROUND PARENT CENTER TO SW. WILL HAVE TO MAKE SOME ADJUSTMENTS WITHIN THE INITIAL PERIODS OF FORECAST...BUT MODELS TEND TO CATCH UP BY 24 HOURS. SO WILL BE LEANING WITH THE 12Z GFS WITH SOME ADJUSTMENTS. .UPPER LEVELS... LOW CENTER SOUTH OF THE AK PEN BECOMES STACKED WITH SURFACE CENTER AND MOVES NORTH OF THE AK PEN INTO BRISTOL BAY MON. THIS CENTER THEN MOVES WEST AND WEAKENS. SECONDARY LOW MOVING FROM KAMCHATKA COMES IN PHASE WITH TROUGH ROTATING SOUTH OUT OF THE BERING SEA. THE OVERALL TROUGH DIGS SOUTH TO ALONG 170W EARLY TUESDAY WITH A INTENSE LOW MOVING TO SOUTH OF KODIAK WED AFTERNOON. THIS SETS UP A STRONG LONG FETCH SOUTHERLY JET OVER THE EASTERN GULF WED WHICH WILL TEND TO HOLD INTO THU. .SURFACE FORECAST... SHORT TERM SYNOPTIC PATTERN IS FOR LOW COMPLEX SOUTH OF THE AK PEN TO MOVE INTO BRISTOL BAY MON THEN SHIFT WEST AND WEAKEN. ASSOCIATED OCCLUDED FRONT OVER SOUTHERN BRISTOL BAY AND THE SW GULF OF ALASKA WILL MOVE NORTH AND EAST. BY MONDAY AFTERNOON...FRONTAL TROUGH SHOULD EXTEND FROM THE EASTERN BERING SEA...ACROSS SW ALASKA...TO ALONG THE NORTH GULF COAST. THE FRONT OVER THE THE EASTERN BERING SEA AND SW ALASKA CONTINUES NORTH AND WEST AND WEAKENS. THE FRONT OVER THE NORTH GULF WILL LIKELY STALL AND WEAKEN WITH STRONG RIDGE CONTINUING ALONG THE COAST. THERMAL TROUGH OVER THE INTERIOR WILL HANG AROUND FOR THE NEXT COUPLE OF DAYS. .EAST...EXPECT STRONG WINDS TO CONTINUE OVER MUCH OF THE GULF WITH STORMS EXCEPTED OVER THE NORTH GULF WATERS THIS EVENING THROUGH MONDAY MORNING AHEAD OF APPROACHING FRONTAL TROUGH. WINDS LIKELY TO DIMINISH AS FRONT STALLS AND FLOW SHIFTS MORE TO THE SOUTH. GAP WINDS OVER SOUTHCENTRAL ALASKA WILL CONTINUE THROUGH MONDAY AS STRONG RIDGE CONTINUES ALONG THE COAST AND LOW CENTER MOVES INTO BRISTOL BAY. WINDS LIKELY TO DIMINISH SIGNIFICANTLY MON NIGHT AS BRISTOL BAY CENTER SHIFTS WEST AND WEAKENS. THERMAL TROUGH OVER THE INTERIOR COMBINED WITH STRONG RIDGING ALONG THE NORTH GULF ARE PRODUCING STRONG SOUTHERLY WINDS ALONG THE COPPER RIVER. EXPECT THE WINDS WILL DIMINISH OVERNIGHT AS THE THERMAL TROUGH WEAKENS...THEN INCREASE AGAIN AS THE TROUGH RE-INTENSIFIES MON AFTERNOON. SIGNIFICANT MOISTURE INTRUSION INTO INTERIOR SOUTHCENTRAL LIKELY TO BE SLOW WITH STRONG SE DOWNSLOPE WINDS. FLOW ALOFT SHIFTS TO THE SOUTH LATE MON NIGHT/TUE MORNING...SO SHOULD SEE DOWNSLOPE HOLE FILL IN AS MOISTURE PUSHES NORTH. UNTIL THEN...EXPECT MAJORITY OF RAIN TO FALL ALONG THE COAST AND SOUTHEAST EXPOSURES. COPPER RIVER IS LIKELY TO STAY ON THE DRY SIDE THROUGH MON. HIGH PRESSURE BUILDS OVER MUCH OF THE EAST TUE NIGHT/WED. INTENSE LOW CENTER...POSSIBLY REMNANTS OF A WESTERN PACIFIC TYPHOON...MOVES TO TO NEAR KODIAK WED NIGHT. SO LOOK FOR ANOTHER ROUND OF WIND AND A MOISTURE SURGE. .WEST... SW ALASKA...MAIN CONCERN IS GAP WINDS ALONG THE ALEUTIAN/ALASKA RANGE. EXPECT STRONG WIND HEADLINES FOR ZONE 161 TO CONTINUE INTO MON. WINDS SHOULD DIMINISH MON NIGHT AS LOW CENTER IN BRISTOL BAY WEAKENS AND MOVES WEST. RAIN ASSOCIATED WITH APPROACHING FRONTAL TROUGH WILL MAINLY IMPACT THE DELTA AND BRISTOL BAY AS STRONG SE DOWNSLOPE KEEPS THE KUSKOKWIM VALLEY ON THE DRY SIDE. WILL SEE A GENERAL MOISTURE PUSH NORTH MON NIGHT AND TUE AS FLOW ALOFT SHIFTS SOUTH. ELSEWHERE...EXPECT STRONG WINDS TO WEST OF LOW CENTER OVER THE ALEUTIANS AND EASTERN BERING SEA THROUGH TONIGHT. WINDS SHOULD DIMINISH AS LOW CENTER MOVES NORTH AND WEST MON/TUE. EXPECT UNSETTLED WEATHER TO CONTINUE OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK AS UPPER TROUGH HOLDS OVER THE BERING SEA. .FIRE WEATHER... ZONE 111...RED FLAG CONDITIONS WILL CONTINUE INTO THIS EVENING. RH VALUES SHOULD RECOVER LATER TONIGHT. GUSTY SE WINDS LIKELY AGAIN MON...HOWEVER EXPECT MOISTURE WILL INCREASE TO ABOVE CRITICAL LEVELS. ZONE 141...RED FLAG CONDITIONS WILL DIMINISH LATER THIS EVENING AS WINDS DIMINISH WITH NOCTURNAL WEAKENING OF INTERIOR TROUGH AND RH VALUES RECOVER. RED FLAG CONDITIONS LIKELY AGAIN MON AFTERNOON AS INTERIOR TROUGH INTENSIFIES AND RH VALUES DROP. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...STRONG 120. GALES 125 130 132 138 140 141 150 155 160 AND 170. FIRE WEATHER...RED FLAG WARNINGS ZONES 111 AND 141. RMC MAY 08
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:00 PM AKDT | Gale Warning | AFC | 24 hr | |
| May 10, 11:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| May 11, 2:00 AM AKDT | Red Flag Warning | AFC | 30 hr | |
| May 11, 6:55 AM AKDT | Storm Warning | AFC | 28 hr | |
| May 11, 11:00 AM AKDT | Small Craft Advisory | AFC | 60 hr | |
| May 11, 3:46 PM AKDT | High Wind Warning | AFC | 18 hr |
Nearby
Red Flag Warnings in Alaska, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.